New research shows that patients who take a popular class of drugs called bisphosphonates, commonly used to treat osteoporosis and some types of cancer, may be at risk for a painful jawbone condition and should see their dentists.
The condition, called bisphosphonate osteonecrosis, causes the bone tissue of the jawbone to fail to heal properly from any trauma that causes the jawbone to be exposed in the mouth, such as a tooth extraction. The condition develops in patients who have been on the drugs for several years and the effect of these drugs can last as long as 10 years.
Bisphosphonates are given in both intravenous and oral forms. "Those taking the IV form are at greatest risk," says Dr. Mark J. Steinberg, chief of oral and maxillofacial surgery at Loyola University Medical Center in Maywood.
The IV form is used as chemotherapy for patients with primary bone cancer or other cancers that have spread to their bones. Dr. Steinberg recommends that people about to start the IV form should undergo preventive dentistry beforehand to treat any cavities, denture-causing sores, periodontal disease or conditions that could lead to infection, such as impacted wisdom teeth.
The oral form of bisphosphonate is used to treat osteoporosis. The risk of jaw problems is very low when the drug is taken in oral form, according to Dr. Steinberg, who still recommends patients let their dentists know if they are taking biophosphonates.
One of the first goals of treatment for the condition is to eradicate infection and relieve pain. Treatment ranges from antibiotics and mouth rinses to more aggressive approaches such as removing portions of dead jawbone.
Please contact the ADA if you have questions about this article.© American Dental Association. All rights reserved. Reproduction or republication is strictly prohibited without the prior written permission from the American Dental Association.